From Gastroenterology & Endoscopy News Nov 2016: Giving PPIs and Antibiotics Together May Disrupt Heart Rhythm
Taking two common drugs—an over-the-counter proton pump inhibitor (PPI) and an antibiotic—together was associated with an increased risk for life-threatening arrhythmia (J Am Coll Cardiol 2016 Oct 10. [Epub ahead of print]).
New York researchers scanned data from two independent databases to investigate possible QT interval–prolonging drug–drug interactions: 1.8 million adverse event reports from the FDA’s Adverse Event Reporting System and 1.6 million ECGs from 382,221 patients treated at NewYork-Presbyterian Hospital/Columbia University Medical Center, in New York City, between 1996 and 2014…
In the study, patients taking ceftriaxone, a cephalosporin antibiotic, and the PPI lansoprazole were 40% more likely to have a QT interval above 500 milliseconds, the current FDA-stated threshold of clinical concern. Among men taking the two drugs, QT intervals were 12 milliseconds longer than men who took either drug alone…
The interaction identified in the data analysis was specific to lansoprazole and ceftriaxone, but not other cephalosporins.
My take: The magnitude of this risk is very low for a single individual but is important when one considers how many patients could be taking this combination of medications.